Im 22 and on nifedipine already for hypertension (high BP) but not going so well with it. Im in need of changing to a new drug and atenolol is one of the option.
Is atenolol will effect users sexual ability?
Question posted by Youth on 8 July 2010
Last updated on 12 September 2020 by berwen47
This is for the fellow who decided to live with Hypertension rather than medicate due to his experience developing Impotence after a year on Atenolol.
I think there may be an alternative option for you. Somehow deciding upon or figuring out a scheduel wherein you medicate for a specific amount of time while refraining from Sexual Intercourse specifically. Whilst on the other hand, Refrain from medicating for a specific amount of time while happily Engaging in Sexual Intercourse!?
I am a 52 year-old male in excellent health other than the high BP. Even 25 mg dose of atenolol made me exhausted for the first several days. I adjusted and the initial post-adjustment side effects included general low energy and minor weight gain. 25MG caused a drop of daily pressure from 160/105 to 150/95 within about 2 weeks. Initial side effects were toleable. Take atenolol at night, not morning. Sexual ability in my case was impacted mildly in 2-3 months but grew progressively worse to complete impotence (less than 10% chance of success) in one year. I have not succeeded once trying to have sex in 5 months, so I have chosen to live with the consequences of untreated hypertension. Previously, Avapro and lisinopril also caused moderate ED over time (months). Potency is now clearly returning after 5 weeks since I stopped the atenolol. My doctor says I am too young for ED drugs, and he wants me to continue trying additional meds.
How can a doctor expect a patient to give up on sex altogether for months at a time trying differnet hypertensive meds? Are cardiologists so focused on BP that they don't see the depression, sleepless nights, and strained relationships caused by such a callous approach to treatment?
drug atenolol is a short acting B-blocker commonly used for anti-hypertensive drug is not good lipophilic agent thus ,penetration to brain is low.Atenolol has many sided effect ,loss of libido,increase in insulin resistance,cough or brochospsm.now there are many drugs which can be given if B blocker are required depending on CVD risk with or without diabetes like Metoprolol have good lipophilicity and cross blood brain barrier and thus have very good effect on brain to reduce anxiety.
Dr Rajesh Jain,MD(Medicine)
u still young to take atenolol coz it commonly cause libido,,so for hypertension i advise u to switch to "tritace" ask ur doc to give u the active ing "aliskren"
Generally HBP meds are contraindicated & do effect the sexual ability, since you are too young it should not make too much of a difference, but in the later stage yes, its an side effect of taking HBP meds, however as suggested please do seek medical advice, hope this helps, stay well, best of luck!
I saw no effects;
What side effects can this medication cause? Return to top
Atenolol may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
Some side effects can be serious. The following symptoms are uncommon, but if you experience any of them, call your doctor immediately:
shortness of breath
swelling of the hands, feet, ankles, or lower legs
unusual weight gain
Atenolol may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.
One of the many side effects od this ned is Impotence, also known as erectile dysfunction or ED.
Now it is relative (like all things in life) ... not all oraganisms react to the chemical compounds that make up the drug in the same way (eg I am 41 let us say tyou are 30 or may be more, chances are the s. effect will probably be higher on me than on you, so age factor is one thing) also the dose that you take the higher the dose , chances are of a potential increase on this most unpleasent s. effect, genetics,your life style, if you drink , smoke, do drugs ( in this case I do not think so) your weight. There are many factors that must be taken into cosideration for this med, you obviuosly can not take viagra or any of it´s derivates if you take it for controlling high blood pressure (hypertension) or improving survival following a heart attack.
Now do not be discouraged do not enter the "ring " thinking will I be able to perform... that will only cause pressure and that causes stress and then we both know what happens... enter the " ring " like Mike Tyson did when he first started, like lean mean sexual machine my friend... meaning like a WINNER... OK... remmember mind over body..I tell you all this from personal experience..it can be beaten..do not stress it... otherwise... you are doomed..relax..set the right mood..let a few days go by... do not be thinking of sex and performing all the time ..you must flow... flow like a river... and you will see results.
I do not have all the answers ... the one who thinks has all the answers... is the biggest fool on this planet ( just a thought)
My most sincere wishes, and this is not up to luck (subliminal)... take care my friend, never be afraid of the "unknown".
All meds have some kind of side effects, and if you start Atenolol it could happen. I started out at 50mg, now up to 100mg, with no performance related effects. Keep in tune with your Dr and let them know if you have any.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.